Common acid reflux drugs may cause stomach ulcer, cancer
Hong Kong: If you are popping up common over-the-counter drugs daily to treat acid reflux and stomach ulcers, hold on. You may end up having cancer.
According to a first-ever documented research that looked at the link between common Proton Pump Inhibitors (PPIs) like pantoprazole or rabeprazole may put you at double the risk of developing stomach cancer.
Although the researchers from University of Hong Kong said it was an observational study and no firm conclusions can be drawn about cause and effect and PPIs were generally considered safe, the link is significant as millions take such drugs to lower acid reflux.
To understand the link, the team led by Ka Shing Cheung from Department of Medicine at University of Hong Kong compared the use of PPIs with another type of drug used to dampen down acid production called H2 blockers (like ranitidine) in 63,397 adults treated with triple therapy — a combination of a PPI and two antibiotics to kill off “H pylori” over seven days — between 2003 and 2012.
They were subsequently monitored until they either developed stomach cancer, died or the study ended (end of December 2015), whichever came first. The average monitoring period lasted 7.5 years.
During this time, 3,271 (5 per cent) people took PPIs for an average of nearly three years and 21,729 took H2 blockers.
In all, 153 (0.24 per cent) people developed stomach cancer after triple therapy. None tested positive for H pylori at the time, but all had long-standing gastritis (inflammation of the stomach lining).
“Taking PPIs was associated with a more than doubling (2.44) in the risk of developing stomach cancer, while taking H2 blockers was not associated with any such heightened risk,” the study noted.
The average time between triple therapy and the development of stomach cancer was just under 5 years.
More frequent use was associated with greater risk, with daily use linked to a more than quadrupling in risk (4.55) compared with weekly use.
The drug first eliminates a bacteria called as Helicobacter pylori (H pylori) suspected of fuelling the cancer’s development.
However, even after H pylori was removed, the risk of developing the disease still rose in tandem with the dose and duration of PPI treatment, the researcher noted in the paper published in the journal Gut.
The longer PPIs were used, the greater was the risk of developing stomach cancer, rising to 5-fold after more than a year, to more than 6-fold after two or more years, and to more than 8-fold after three or more years, the researchers said.
Recent research has also linked long term use of PPIs to various unwanted effects, including pneumonia, heart attack and bone fracture.
The “clear dose-response and time response trend” in the use of PPIs and stomach cancer risk, suggests that doctors “should exercise caution when prescribing long-term PPIs…even after successful eradication of H plyori”, the researchers noted.